Alert archive / Wyoming / High Wind Watches in 2017

High Wind Watch 33, NWS Cheyenne, WY

December 17, 20174 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Dec 17, 2017, 1:19 PM MST for 4 counties in Wyoming. It took effect at Dec 18, 2017, 2:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 17, 2017, 1:19 PM MST (20:19 UTC)
In effect from
Dec 18, 2017, 2:00 AM MST
Expired
Dec 17, 2017, 9:31 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WWUS75 KCYS 172019
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
119 PM MST Sun Dec 17 2017

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
AFTERNOON FOR THE ARLINGTON AND BORDEAUX AREAS...

WYZ106-110-181200-
/O.NEW.KCYS.HW.A.0033.171218T0900Z-171219T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
119 PM MST Sun Dec 17 2017

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from late tonight through Monday
afternoon. 

* TIMING...Winds will become strong and gusty late tonight and
  persist through Monday afternoon.

* WINDS...Sustained west winds 30 to 40 mph with gusts to 60 mph
  possible.

* IMPACTS...Mainly to transportation. Sudden cross winds will
  create hazardous travel for lightweight and high profile 
  vehicles, especially on north to south oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
709 
WWUS75 KCYS 172305
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
405 PM MST Sun Dec 17 2017

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
AFTERNOON FOR THE BORDEAUX AREAS...

...HIGH WIND WARNING NOW IN EFFECT FOR THE ARLINGTON AREA THROUGH
MONDAY AFTERNOON...

WYZ110-180715-
/O.UPG.KCYS.HW.A.0033.171218T0900Z-171219T0000Z/
/O.NEW.KCYS.HW.W.0043.171217T2305Z-171219T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
405 PM MST Sun Dec 17 2017

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST MONDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect until 5 PM MST Monday. The High Wind
Watch is no longer in effect. 

* TIMING...Strong wind speeds will slowly diminish this evening 
  to speeds of 40 to 50 mph but will become strong again and gusty
  late tonight and persist through Monday afternoon. 

* WINDS...Sustained west winds 30 to 40 mph with gusts to 65 mph 
  possible. 

* IMPACTS...Mainly to transportation. Sudden cross winds will 
  create hazardous travel for lightweight and high profile 
  vehicles, especially on north to south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-180715-
/O.CON.KCYS.HW.A.0033.171218T0900Z-171219T0000Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
405 PM MST Sun Dec 17 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM 2 AM MST MONDAY THROUGH
MONDAY AFTERNOON...

* TIMING...Winds will become strong and gusty late tonight and 
  persist through Monday afternoon. 

* WINDS...Sustained west winds 30 to 40 mph with gusts to 60 mph 
  possible. 

* IMPACTS...Mainly to transportation. Sudden cross winds will 
  create hazardous travel for lightweight and high profile 
  vehicles, especially on north to south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
112 
WWUS75 KCYS 180431
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
931 PM MST Sun Dec 17 2017

...HIGH WIND WARNING IN EFFECT FROM LATE TONIGHT THROUGH MONDAY 
AFTERNOON FOR THE BORDEAUX AREA...

...HIGH WIND WARNING FOR THE I-80 SUMMIT AND FOOTHILLS ON  
MONDAY...

...HIGH WIND WARNING IN EFFECT FOR THE ARLINGTON AREA THROUGH 
MONDAY AFTERNOON...

WYZ106-181245-
/O.UPG.KCYS.HW.A.0033.171218T0900Z-171219T0000Z/
/O.EXB.KCYS.HW.W.0043.171218T0900Z-171219T0000Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
931 PM MST Sun Dec 17 2017

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 5 PM MST MONDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 2 AM to 5 PM MST Monday. The
High Wind Watch is no longer in effect. 

* TIMING...Wind speeds will become strong and gusty late tonight 
  and persist through Monday afternoon. 

* WINDS...Sustained west winds 40 to 50 mph with gusts to 70 mph 
  possible. 

* IMPACTS...Mainly to transportation. Sudden cross winds will 
  create hazardous travel for lightweight and high profile 
  vehicles, especially on north to south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ116-117-181245-
/O.EXB.KCYS.HW.W.0043.171218T1400Z-171219T0000Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
931 PM MST Sun Dec 17 2017

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 5 PM MST MONDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 7 AM to 5 PM MST Monday. 

* TIMING...Wind speeds will continue to increase through Monday
  morning and become quite strong by Monday afternoon.

* WINDS...Sustained west winds 35 to 45 mph with gusts to 60 mph 
  possible. 

* IMPACTS...Mainly to transportation. Sudden cross winds will 
  create hazardous travel for lightweight and high profile 
  vehicles, especially on north to south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ110-181245-
/O.CON.KCYS.HW.W.0043.000000T0000Z-171219T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
931 PM MST Sun Dec 17 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST MONDAY...

* TIMING...Wind speeds will become strong again and gusty late 
  tonight and persist through Monday afternoon. 

* WINDS...Sustained west winds 35 to 45 mph with gusts to 65 mph 
  possible. 

* IMPACTS...Mainly to transportation. Sudden cross winds will 
  create hazardous travel for lightweight and high profile 
  vehicles, especially on north to south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 17, 10:25 AM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Dec 17, 10:25 AM MST, 2 hours 54 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Cheyenne WY
1025 AM MST Sun Dec 17 2017

.UPDATE...
Issued at 1018 AM MST Sun Dec 17 2017

Light mixed wintry precipitation and areas of freezing fog observed
earlier this morning have dissipated. Areas of low stratus affecting
Alliance, Douglas, Scottsbluff, Sidney and Torrington persist late
this morning. Latest model trends show these low cloud ceilings
lifting through early afternoon. Updated grids and zones to account
for these trends.

&&

.SHORT TERM...(Today through Monday)
Issued at 305 AM MST Sun Dec 17 2017

Deep low-level saturation and moist upslope flow is supporting fog
and patchy freezing drizzle, along with areas of light snow along/
east of the Laramie Range this AM. Radar & GOES-16 IR imagery have
been indicative of a decrease in overall precipitation coverage w/
precipitation ending in northern areas. WYDOT web cams show little
or no snow cover on roads in Converse county, so we have cancelled
the inherited Winter Weather Advisory. Areas of dense fog continue
along I-80 between Laramie & Cheyenne. We opted to remove the city
of Cheyenne from the Dense Fog Advisory as local visibilities have
improved and will likely not fall again with precipitation falling
at this time. We will re-evaluate the I-80 summit prior to the 13z
expiration. Generally minimal impacts from this, but will continue
to strongly message potential for areas of icy road conditions and
low visibility this AM. Conditions improving through the day w/sfc
flow becoming westerly in response to a passing trough axis.

Some concern for high winds in the wind corridors late tonight and
early Monday. A strong short-wave will track across Saskatchewan &
Manitoba during this time, enhancing low-lvl height gradients over
southeast Wyoming. NAM/GFS CAG-CPR gradients climb to 50-60 meters
at both H7/H85, but a lack of stronger flow aloft could limit risk
for warning-criteria gusts. The GFS peaks H7 flow around 35 kts at
ARL, and H8 flow near 50 kts at BRX early Monday. Am not confident
enough to issue any high wind headlines at this time, but the best
chance for 50+ kt gusts appears to be at BRX between 12-18z Mon.

.LONG TERM...(Monday Night through Saturday)
Issued at 305 AM MST Sun Dec 17 2017

Dry and somewhat mild conditions expected Tuesday and Wednesday
before big changes sweep in Thursday through the next weekend when
more typical Wyoming and western Nebraska winter conditions
return home for a holiday visit. Models in fair agreement bringing
a significant chance of snow to the area Wednesday night into
Thursday morning behind a strong Arctic cold front that will move
through late Wednesday. Model blends continue to be catching up
with trends towards higher snow amounts Thursday, so we went a
little above the blends on snow totals during the day on Thursday
when colder air becomes more deeply entrenched along the deep
moisture and lift axis as the upper trough moves across. ECMWF and
to some degree the GFS bring a closed low across Colorado
Thursday, which is a little stronger than the previous 00Z runs.
The low level pressure gradient Thursday would suggest northerly
winds 15 to 25 mph with strong cold advection and potential for
some blowing and drifting snow. So, there is the real potential
for travel impacts across the region on Thursday, and folks need
to stay tuned in on that. Also, in addition to the snow
potential, wind chills and cold temperatures will be the main
message for the latter part of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday morning)
Issued at 1017 AM MST Sun Dec 17 2017

Patchy MVFR/IFR cigs affecting mainly the Neb Panhandle will break
up by 20Z with VFR conditions then expected areawide through tonight.
Some gusty winds possible around the mtns later tonight as well.

&&

.FIRE WEATHER...
Issued at 245 AM MST Sun Dec 17 2017

Cooler temperatures and abundant low-level moisture will limit the
potential for critical fire weather conditions. Minimum RHs should
remain well outside of critical thresholds through the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...MAJ
SHORT TERM...CLH
LONG TERM...JG
AVIATION...RE
FIRE WEATHER...CLH
Hazardous weather outlook, Dec 17, 10:35 AM MST, 2 hours 44 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Cheyenne WY
1035 AM MST Sun Dec 17 2017

WYZ101>105-107>109-111>119-181700-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1035 AM MST Sun Dec 17 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A strong cold front will sweep across the region Wednesday night
and Thursday. This front will be accompanied by widespread
accumulating snowfall and much colder temperatures, with morning
lows in the single digits below zero possible Friday. Those with
early holiday travel plans from mid to late this week should
continue to monitor the latest weather forecasts as details on
this storm become more clear.

.Spotter information statement...

Spotter activation will not be required.

WYZ106-110-181700-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
1035 AM MST Sun Dec 17 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong west winds with gusts of 50 to 60 mph may develop late
tonight, impacting travel for lightweight and high profile
vehicles along Interstate 25 between Chugwater and Wheatland,
and Interstate 80 through Arlington and Elk Mountain.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Strong west winds with gusts of 50 to 60 mph may continue through
late Monday afternoon.

A strong cold front will sweep across the region Wednesday night
and Thursday. This front will be accompanied by widespread
accumulating snowfall and much colder temperatures, with morning
lows in the single digits below zero possible Friday. Those with
early holiday travel plans from mid to late this week should
continue to monitor the latest weather forecasts as details on
this storm become more clear.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-181700-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
1035 AM MST Sun Dec 17 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A strong cold front will sweep across the region Wednesday night
and Thursday. This front will be accompanied by widespread
accumulating snowfall and much colder temperatures, with morning
lows in the single digits above zero Friday. Those with early
holiday travel plans from mid to late this week should continue
to monitor the latest weather forecasts as details on this storm
become more clear.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Dec 17, 8:00 AM MST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
800 AM MST Sun Dec 17 2017

WYZ115-171630-
Laramie Valley-
Including the cities of Bosler and Laramie
800 AM MST Sun Dec 17 2017

...AREAS OF FOG AFFECTING LARAMIE AND THE LARAMIE VALLEY THROUGH
MID MORNING...

Motorists traveling through the Laramie Valley, including Laramie,
will encounter areas of dense fog through mid morning. Visibilities
will be reduced to a quarter mile at times. In addition, freezing
fog will cause slick spots on area roadways, including Interstate
80. Reduce speeds, use low beam headlights and increase following
distances between vehicles.
Special weather statement, Dec 17, 1:00 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
100 PM MST Sun Dec 17 2017

WYZ110-172300-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
100 PM MST Sun Dec 17 2017

Sustained west winds of 30 to 40 mph with gusts to around 55 mph
will occur along Interstate 80 between mile markers 240 and 285
this afternoon. This includes Arlington and Elk Mountain.

Those traveling with lightweight and high profile vehicles should
exercise caution and be alert for sudden wind gusts.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 9:28 PM MSTDense Fog AdvisoryCYSAlbany, Laramie8 hr
Dec 17, 4:05 PM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte25 hr

Nearby

High Wind Watches in Wyoming, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.